Wildfire, Kona
- When
- December 28, 3:00 PM HST to 7:00 PM HST
- Where
- Kona forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 19.602, -155.523 (the zone’s center; the record gives no point)
A fast-moving blaze charred about 50 acres of brush in the North Kona District on the Big Island of Hawaii. The fire started in the middle of the afternoon on the 28th near Hinalani Street and Ane Keohokalole Highway, and was put under control by firefighters later that day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A fast-moving blaze charred about 50 acres of brush in the North Kona District on the Big Island of Hawaii. The fire started in the middle of the afternoon on the 28th near Hinalani Street and Ane Keohokalole Highway, and was put under control by firefighters later that day. It had threatened several businesses and the Ulu Wini housing complex, but no damages or injuries were reported. A cause for the blaze was not provided.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 28, 9:38 AM HST, 5 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 938 AM HST Fri Dec 28 2018 .SYNOPSIS... A front will stall out in the vicinity of Kauai today and tonight, with showery weather impacting mainly the smaller islands along with the potential for an isolated thunderstorm. High pressure will build north of the state on Saturday, shifting the unsettled weather westward, so conditions are expected to improve from east to west across the island chain. High pressure will then hold in place north of the state through the remainder of the weekend and through much next week, with moderate to breezy trade winds and mainly windward and mauka showers expected. && .DISCUSSION... Currently at the surface, a weakening cold front remains just to the west of Kauai, with a trough of low pressure in place in the vicinity of Oahu. Meanwhile aloft, an upper level low a few hundred miles west of Kauai continues to amplify as it tracks eastward towards the islands. Satellite imagery shows mostly cloudy to overcast conditions over Kauai and Oahu, with partly cloudy conditions over Maui County and the Big Island. Radar imagery shows numerous to widespread showers over Kauai and Oahu, with isolated to widely scattered showers across Maui County and the Big Island. Additionally, scattered thunderstorms continue to fire over and in the vicinity of Oahu. Main short term concerns revolve around rainfall trends and flooding potential today through Saturday, as well as the potential for thunderstorms. Today through Saturday, Model solutions are in good agreement showing the upper level trough west of the state, closing off into an upper low a few hundred miles southwest of Kauai tonight, then retrograding westward and further away from the islands on Saturday. Meanwhile at the surface, it appears that the weakening front may reach as far east as Kauai late today and tonight, before dissipating on Saturday. Showers and isolated thunderstorms will continue to spread eastward today, with coverage increasing across Oahu and Maui County later this morning into this afternoon. The deepest moisture will remain to the west of the Big Island, so shower coverage is expected to be lower here than over the smaller isles. Fairly wet conditions should continue from Kauai eastward to Maui tonight as the trades begin to return as high pressure builds north of the state. Model guidance indicates that flooding potential could continue over Kauai tonight due to the front stalling out in the vicinity, so we will re-evaluate the need for extending the Flood Watch here through the overnight hours for the afternoon forecast package. Shower coverage will be more sparse over the Big Island tonight with showers favoring windward areas. The deepest moisture begins to shift westward Saturday, so we should see improving conditions from east to west across the state. Showers will favor windward and mauka areas as the trades continue to strengthen over the island chain. As for thunderstorm potential today, given the instability in place despite the weakening large scale forcing for ascent, will keep isolated thunderstorms in the forecast across Kauai and Oahu this morning and across the entire island chain this afternoon. Weak upper troughing along with deep moisture lingers over the state tonight into the morning hours on Saturday, so can't rule out an isolated thunderstorm or two over the smaller islands, particularly windward locales. Saturday night through next Friday, Model solutions are in good agreement showing showing high pressure building eastward well to the north of the state, strengthening the trade wind flow through the remainder of the weekend. Moderate to breezy trade winds are then expected through the upcoming work week, as high pressure strengthens northeast of the islands early in the week, then gets reinforced by a new strong high building north of the state for the end of the week. As for weather details, showers will continue to favor windward and mauka areas through the remainder of the weekend into early next week, with a shower spilling into leeward communities from time to time. Upper level ridging builds southward over the state Monday night then holds in place through the end of the work week, lowering the subsidence inversion across the island chain. As a result, showers will become more sparse and confined primarily to windward and mauka areas Tuesday through late next week. && .AVIATION... A cold front near Kauai this morning is spreading clouds, showers and thunderstorms to the western end of the island chain. AIRMET Sierra is in effect for Kauai for mountain obscuration, and is expected to spread over Oahu shortly. A SIGMET is in effect for the thunderstorms over the western islands, and that is expected to continue through the day. Gusty winds have been observed in association with some of the heavier showers and thunderstorms. Stronger northerly winds are also expected behind the front at least for a short time. The front is expected to stall out shortly, while a surface trough ahead of the front may reach Maui County later today. As such, mountain obscuration will likely spread to the islands of Maui County later today, and could spread to the Big Island tonight. Both the front and the trough are expected to dissipate Saturday, with a moist trade wind flow remaining. This could extend AIRMET Sierra for mountain obscuration over the windward sides. MVFR conditions will be common in layered clouds and thunderstorms, with pockets of IFR possible in the heavier showers. This morning, VFR conditions will prevail over Maui County and the Big Island. && .MARINE... A front near Kauai along with an unstable airmass, will allow for locally heavy showers and isolated thunderstorms today mainly around Kauai and Oahu. The threat for heavy showers and isolated thunderstorms will decrease tonight as the front weakens. A Small Craft Advisory (SCA) is posted through the day Saturday for waters exposed to a large northwest swell. Trade winds will strengthen by Saturday and will require a SCA for the typically windy waters around Maui County and the Big Island into early next week. The current large advisory level northwest swell will peak later today then lower gradually over the weekend. A small northwest swell is expected Monday into early Tuesday. Another large advisory level northwest swell is expected to arrive on Tuesday, peak Wednesday and Wednesday night, then lower gradually on Thursday. East facing shores will see an increase in surf later this weekend and on through the middle of next week due to high pressure far northeast of the area. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST this evening for Niihau-Kauai. High Surf Advisory until 6 PM HST Saturday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Jelsema AVIATION...M Ballard MARINE...Burke
Special Weather Statement
National Weather Service Honolulu HI
1012 AM HST FRI DEC 28 2018
HIZ005-007>010-282100-
Oahu North Shore-Oahu Koolau-Oahu South Shore-Olomana-Central Oahu-
1012 AM HST FRI DEC 28 2018
...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...
At 1012 AM HST, a strong thunderstorm was located near Kahuku, or 25
miles north of Honolulu, moving east at 15 mph.
Wind gusts of 45 to 50 mph have been observed near Haleiwa, and will
be possible as this storm continues to track eastward at around 15
mph.
Locations impacted include...
Honolulu, Waimanalo, Haleiwa, Wahiawa, Hawaii Kai, Ahuimanu, Punaluu,
Kahuku, Kalihi, Waiahole, Moanalua, Pearl City, Hauula, Kaneohe
Marine Base, Laie, Palolo, Kahaluu, Salt Lake, Kailua and Manoa.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
2147 15777 2146 15773 2141 15774 2131 15765
2126 15770 2130 15772 2126 15782 2134 15790
2132 15792 2159 15812 2169 15803 2171 15797
TIME...MOT...LOC 2012Z 282DEG 11KT 2166 15798
JelsemaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1153 AM HST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLASH FLOOD 1 NE HAUULA 21.60N 157.91W
12/28/2018 HONOLULU HI COUNTY OFFICIAL
RAINBOW CASTLE GIFT SHOP NEXT TO HAUULA BEACH PARK
REPORTED 6-8 INCHES OF WATER OVER ROADWAY.
&&
GSHIGESSpecial Weather Statement
National Weather Service Honolulu HI
1242 PM HST FRI DEC 28 2018
HIZ005-008-009-282345-
Oahu Koolau-Oahu South Shore-Olomana-
1242 PM HST FRI DEC 28 2018
...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...
At 1241 PM HST, a strong thunderstorm was located near Hawaii Kai, or
8 miles southeast of Honolulu, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Waimanalo, Hawaii Kai, Kailua, Koko Crater, Waialae Iki, Hanauma Bay,
Kalama Valley, Aina Haina, Hawaii Loa Ridge, Waimanalo Beach, Sandy
Beach, Bellows Air Force Station, Makapuu Point, Kuliouou, Waialae
and Niu Valley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
2127 15771 2130 15772 2128 15776 2128 15778
2140 15773
TIME...MOT...LOC 2241Z 208DEG 11KT 2125 15775
JelsemaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
132 PM HST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM FLASH FLOOD 2 SSW KANEOHE 21.38N 157.81W
12/28/2018 HONOLULU HI PUBLIC
BOTH LANES OF THE LIKELIKE HWY HONOLULU
BOUND ARE CLOSED DUE TO A SOFTBALL SIZED
ROCK DEBRIS AND HEAVY WATER ON THE ROADWAY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
133 PM HST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM FLASH FLOOD PUNALUU 21.60N 157.90W
12/28/2018 PHZ114 HI PUBLIC
KAMEHAMEHA HIGHWAY IN HAUULA TO SACRED FALLS
HAS BEEN CLOSED DUE TO DANGEROUS ROAD
CONDITIONS.
&&The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792492.